Thunderstorm Wind, Cortland
- When
- May 22, 11:05 PM EST
- Where
- Cortland County, Cortland
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.600, -76.167
Thunderstorm winds downed trees.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 22, 2:18 PM EST, 8 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 318 PM EDT SAT MAY 22 2004 .DISCUSSION... WARM FRONT CURRENTLY ACROSS CENTRAL SOUTHERN TIER EAST ACROSS THE BGM AREA TO MSV. MUCH OF CWA CLOUDY AND RATHER COOL WITH JUST A FEW LIGHT SHOWERS IN NORTHERN ZONES. WARM FRONT WILL CONTINUE TO MOVE NORTHWARD THIS EVENING AND AREA WILL DESTABILIZE FAIRLY RAPIDLY LATE THIS AFTERNOON/EVENING. GFS/ETA CONTINUE TO SHOW SFC WAVE NOW OVER SOUTHERN MICHIGAN, WILL MOVE EASTWARD ALONG FRONT AND ACROSS NYS OVERNIGHT. THIS COMBINED WITH MID LEVEL SHORT WAVE AND LOW LEVEL SPEED MAX WILL PRODUCE MORE WIDESPREAD CONVECTION ACROSS NYS THIS EVENING AND POSSIBLY CONTINUING INTO THE LATE NIGHT HOURS. SHEAR VALUES ARE SIGNIFICANT AND MAINLY IN THE LOW LEVELS INDICATING POTENTIAL FOR BOW TYPE ECHOES (BULK SHEAR 0-1KM 30KTS). WENT LIKELY POPS HERE WITH CHC POPS NE PA. ACROSS NE PA FELT THE THREAT WAS LESS DUE TO DISTANCE FROM BOUNDARY AND RESULTANT WEAKER SFC CONVERGENCE. SUNDAY...FRONT REMAINS ACROSS REGION AND MAY ACTUALLY SHIFT FURTHER SOUTH OVER NY/PA BORDER FOR AWHILE SUNDAY MORNING BEHIND SFC WAVE. AS SFC LOW OVER THE MID WEST MOVES INTO THE UPPER GREAT LAKES REGION FRONT WILL SLOWLY MOVE BACK NORTH ACROSS CWA. CONTINUED WITH LIKELY POPS IN NYS AND CHC POPS NE PA. ETA MODEL SOUNDINGS SHOW LESS INSTABILITY THAN THIS EVENING SO SVR CONVECTION APPEARS LESS LIKELY. SUNDAY NIGHT...SFC LOW CONTINUES INTO THE UPPER GREAT LAKES AND ENTIRE ARE SHOULD BE IN THE WARM SECTOR BY 06Z. KEPT LIKELY POPS ACROSS NRN/CNTRL ZONES UNTIL MIDNIGHT THEN CHC POPS AS FRONT LIFTS NORTH OF CWA. MONDAY...GFS FASTER WITH FROPA THAN ETA. FOLLOWED ETA SOLUTION AND KEPT CHC POPS UNTIL EARLY AFTERNOON MOST AREAS. && EXTENDED (MON NITE-FRI)... MODELS ARE IN REASONABLE AGREEMENT THAT THE COLD FRONT WILL MOVE SOUTHEAST OF THE AREA BY EARLY MONDAY NIGHT... BRINGING A BRIEF END TO THE RW/TRW CHANCES MONDAY NT INTO EARLY TUESDAY. APPROACHING SHORT WAVES ASSOCIATED WITH A DEVELOPING EASTERN TROUGH WILL BRING A RENEWED CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY AND WEDNESDAY... THEN CANADIAN HIGH PRESSURE WILL BUILD EAST ACROSS THE AREA THURSDAY AND FRIDAY ALONG WITH DRYER... COOLER WEATHER. && .AVIATION... LOW-LEVEL MOISTURE POOLED ALONG A STATIONARY BOUNDARY OVER UPSTATE NY IS RESULTING IN MVFR CIGS FOR MOST OF THE AREA THIS AFTERNOON... WITH SPOTTY IFR CIGS. EXPECT CIGS TO GRADUALLY LIFT LATER THIS AFTERNOON IN ADVANCE OF A CONVECTIVE COMPLEX THAT SHOULD DEVELOP OVER THE GREAT LAKES AREA. WENT WITH A TEMPO GROUP FOR A THUNDERSTORM FOR THIS EVENING INTO THE EARLY MORNING HOURS AS THE GREAT LAKES CONVECTIVE COMPLEX MOVES EAST-SOUTHEAST. TIMING WITH THIS COMPLEX IS VERY UNCERTAIN AT THIS TIME AS THE SYSTEM HAS NOT YET DEVELOPED. EXPECT MVFR-IFR CIGS AND MVFR VSBYS LATE TONIGHT... THEN GRADUAL IMPROVEMENT ON SUNDAY. THE SFC BOUNDARY WILL REMAIN CLOSE ON SUNDAY... SO A FEW SHOWERS/THUNDERSTORMS REMAIN A GOOD POSSIBILITY... ALTHOUGH UNCERTAINTIES IN TIMING AND COVERAGE REQUIRE THAT THEY ARE LEFT OUT OF THE TAFS AT THIS TIME. && .BGM WATCHES/WARNINGS/ADVISORIES... NY...NONE PA...NONE SHORT TERM...RRM EXTENDED/AVIATION...MSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 445 AM EDT SAT MAY 22 2004 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-231000- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 445 AM EDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... THUNDERSTORMS AND SHOWERS WILL MOVE EAST ALONG A NEARLY STATIONARY FRONT TODAY AND TONIGHT. SOME OF THE THUNDERSTORMS COULD BRING STRONG DAMAGING WINDS AND HEAVY RAIN. THE RAIN COULD BE ENOUGH TO CAUSE FLASH FLOODING. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS AND SHOWERS WILL CONTINUE ON SUNDAY AND MONDAY. THERE IS A CONTINUED THREAT OF FLASH FLOODING AND DAMAGING WINDS. NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH FRIDAY. .SPOTTER CALL TO ACTION STATEMENT... FORMAL SKYWARN ACTIVATION COULD BE NEEDED LATE TODAY AND TONIGHT. RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 928 PM EDT SAT MAY 22 2004 NYZ045-056-230230- BROOME NY-CHENANGO NY- 928 PM EDT SAT MAY 22 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA... AT 922 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS NEAR MARATHON....OR ABOUT 8 MILES WEST OF NANTICOKE....MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... CHENANGO FORKS AND CASTLE CREEK AT 945 PM. GREENE AND SANITARIA SPGS AT 1000 PM. AFTON AND NINEVEH AT 1015 PM. THIS THUNDERSTORM HAS WEAKENED BUT STILL THE POTENTIAL TO BECOME SEVERE AGAIN AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. MORFORD
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1030 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG 2 E ROME 43.23N 75.45W
05/22/2004 ONEIDA NY AMATEUR RADIO
TREES AND POWER LINES DOWN.
0905 PM HAIL NEW HARTFORD 43.07N 75.29W
05/22/2004 0.75 INCH ONEIDA NY BROADCAST MEDIA
0815 PM HAIL 6 NE WATKINS GLEN 42.44N 76.78W
05/22/2004 1.50 INCH SCHUYLER NY TRAINED SPOTTER
0800 PM HAIL BRADFORD 42.37N 77.10W
05/22/2004 1.50 INCH STEUBEN NY AMATEUR RADIO
0800 PM HAIL BRADFORD 42.37N 77.10W
05/22/2004 1.50 INCH STEUBEN NY EMERGENCY MNGR
0755 PM HAIL URBANA 42.45N 77.18W
05/22/2004 1.00 INCH STEUBEN NY EMERGENCY MNGR
&&
DJNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1033 PM EDT SAT MAY 22 2004 NYZ015>018-022-230330- CAYUGA NY-ONONDAGA NY-SENECA NY-STEUBEN NY-YATES NY- 1033 PM EDT SAT MAY 22 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA... AT 1028 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS ALONG A LINE EXTENDING FROM SENECA FALLS TO PENN YAN TO HORNELL.....MOVING EAST AT 35 MPH. STRONG THUNDERSTORMS WILL BE NEAR... LYSANDER AND YATESVILLE AT 1100 PM. BREWERTON AND WYCKOFF AT 1115 PM. VENICE CENTER AND SHELDRAKE SPGS AT 1130 PM. EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. MORFORD
NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038>040-230700- SPECIAL WEATHER STATEMENT- TORNADO WATCH NATIONAL WEATHER SERVICE BINGHAMTON NY 1052 PM EDT SAT MAY 22 2004 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL 300 AM EDT SUNDAY MORNING FOR THE FOLLOWING COUNTIES... IN CENTRAL NEW YORK THIS WATCH INCLUDES... BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...DELAWARE... MADISON...ONEIDA...ONONDAGA...OTSEGO...SCHUYLER...SENECA...STEUBEN... TIOGA...TOMPKINS AND YATES. IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES... BRADFORD...SUSQUEHANNA AND WAYNE. A LARGE AREA OF THUNDERSTORMS OVER WESTERN AND NORTHERN NEW YORK LATE THIS EVENING WILL CONTINUE TO TRACK EAST SOUTHEAST INTO THE OVERNIGHT ACROSS THE WATCH AREA. THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...LARGE HAIL AND EVEN AN ISOLATED TORNADO. A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES IN AND CLOSE TO THE WATCH AREA. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE IN AND CLOSE TO THE WATCH AREA. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUE OR IF YOU SIGHT A TORNADO. A BASEMENT OR INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING IS THE SAFEST PLACE TO BE IF A TORNADO STRIKES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WEATHER.GOV NICOSIA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1150 PM EDT SAT MAY 22 2004 NYZ023>025-036-044>046-055-056-230445- BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-MADISON NY-OTSEGO NY-SCHUYLER NY-TIOGA NY-TOMPKINS NY- 1150 PM EDT SAT MAY 22 2004 ...LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING INTO THE AREA... AT 1147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS...ALONG A LINE EXTENDING FROM CORTLAND TO CORNING.....MOVING EAST AT 45 MPH. STRONG THUNDERSTORMS WILL BE NEAR... GEORGETOWN AND LEBANON AT 1215 AM. EDMESTON AND SOUTH BROOKFIELD AT 1230 AM. WHITNEY POINT AND NANTICOKE AT 1245 AM. EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. MORFORD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1157 PM EDT SAT MAY 22 2004 NYZ009-018-036-037-230500- MADISON NY-ONEIDA NY-ONONDAGA NY- 1157 PM EDT SAT MAY 22 2004 ...LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING INTO THE AREA... AT 1152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS...ALONG A LINE EXTENDING FROM CAMDEN TO SYRACUSE.....MOVING EAST AT 55 MPH. STRONG THUNDERSTORMS WILL BE NEAR... GLENMORE AND POINT ROCK AT 1215 AM. NORTH WESTERN AND ALDER CREEK AT 1230 AM. YORKVILLE AND UTICA AT 1245 AM. ANY THUNDERSTORM ALONG THIS LINE OF STORMS HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE ALONG THIS LINE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 3 AM FOR THIS AREA. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV. NICOSIA
The Binghamton radar (KBGM), 47 km away, was scanning. The volume nearest the first event began at 04:07 UTC.
1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds downed trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400615.